Alert archive / Virginia / Flash Flood Warnings in 2004

Flash Flood Warning 32, NWS Blacksburg, VA

September 8, 2004Bedford County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Sep 8, 2004, 12:52 PM EDT for Bedford County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2004, 12:52 PM EDT (16:52 UTC)
Expired
Sep 8, 2004, 3:45 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Bedford County, VA

The radar

The Roanoke radar (KFCX), 81 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 4.9 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2004-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2004-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
171 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
539 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
346 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 081654
FFWRNK
VAC019-515-081945-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1252 PM EDT WED SEP 8 2004

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BEDFORD IN SOUTH CENTRAL VIRGINIA
  BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 345 PM EDT

* AT 1250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED     
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR GOODVIEW...OR ABOUT OVER     
  MONETA...MOVING NORTH AT 50 MPH. THIS HEAVY RAIN WILL QUICKLY CAUSE   
  FLOODING OF CREEKS AND STREAMS ACROSS BEDFORD COUNTY.

* LOCATIONS IMPACTED INCLUDE...

  CHAMBLISSBURG...
  THAXTON...
  BEDFORD CITY...

ADDITIONAL RAINFALL AMOUNTS OF 3 INCHES IN THE NEXT HOUR ARE POSSIBLE 
IN THE WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

STAY AWAY FROM DRAINAGE DITCHES...STORM SEWERS OR STREAMS...AS THEY
CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN.

PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3741 7928 3738 7929 3713 7956 3724 7981
      3745 7964 3745 7958 3749 7957 3751 7952
      3752 7949 3754 7949

$$

JH
2 follow-up statements
000 
WGUS71 KRNK 081904
FFSRNK
VAC019-515-081945-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
302 PM EDT WED SEP 8 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 345 PM EDT FOR BEDFORD
COUNTY...

AT 255 PM EDT...A TRAINED SPOTTER REPORTED FLASH FLOODING OF HIGHWAY 
619 NEAR STEWARTSVILLE. ANOTHER BAND OF HEAVY STORMS WILL MOVE THROUGH 
THE COUNTY UNTIL 330 PM. THE HEAVY RAIN WILL EXACERBATE THE FLASH 
FLOODING ACROSS BEDFORED COUNTY...ESPECIALLY IN THE SOUTHERN HALF OF 
THE COUNTY. 

FLASH FLOODING WILL ALSO OCCUR IN AND AROUND...BEDFORD 
CITY...CHAMBLISSBURG...GOODE...GOODVIEW...MONETA...SEDALIA AND THAXTON.

TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY
FOR HIGHER GROUND. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3741 7928 3738 7929 3713 7956 3724 7981
      3745 7964 3745 7958 3749 7957 3751 7952
      3752 7949 3754 7949

$$

05
000 
WGUS71 KRNK 081940
FFSRNK
VAC019-515-082000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
336 PM EDT WED SEP 8 2004

...THE FLASH FLOOD WARNING FOR BEDFORD COUNTY OF VIRGINIA WILL BE 
ALLOWED TO EXPIRE AT 345 PM EDT...

THE HEAVY RAIN WHICH PROMPTED THE WARNING HAS MOVED EAST OF THE 
AREA. AS OF 335 PM EDT...NO SIGNIFICANT FLOODING WAS BEING REPORTED 
IN BEDFORD COUNTY.  

ALTHOUGH SHOWERS WILL LINGER INTO THIS AFTERNOON...A PROLONGED 
PERIOD OF ADDITIONAL HEAVY RAIN IS NO LONGER EXPECTED. WATER LEVELS 
IN BEDFORD COUNTY ARE EXPECTED TO SLOWLY RECEDE FOR THE REST OF THE 
AFTERNOON.

HOWEVER...RUNOFF FROM HEAVY RAIN EARLIER TODAY MAY HAVE RESULTED 
IN LOCAL WASHOUTS OF ROADS AND CULVERTS. MOTORISTS ARE URGED TO 
EXERCISE CAUTION AND REFRAIN FROM DRIVING THROUGH ANY AREA WHERE 
WATER STILL COVERS THE ROAD AND WHERE THE ROAD SURFACE MAY NOT BE 
VISIBLE.

PLEASE RELAY ANY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE 
BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

WERT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 11:00 AM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Sep 8, 11:00 AM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION...UPDATED.
NATIONAL WEATHER SERVICE BLACKSBURG VA
1100 AM EDT WED SEP 8 2004

.SHORT TERM (REST OF TODAY)...

WIDESPREAD RAIN WILL CONTINUE FOR THIS AFTERNOON WITH PERIODS OF
HEAVY RAINS. THE SHEAR WITH THE REMAINS OF FRANCES COULD PRODUCE
ISOLATED TORNADOES IN SOUTHERN PORTIONS OF FA.

EXPANDED WIND ADVISORY ALL THE WAY UP THE BLUE RIDGE WESTWARD.
NPW ALREADY OUT. WSR-88D INDICATED THAT HEAVY RAIN BANDS WITH
ISOLATED THUNDERSTORMS CONTINUE ACROSS FA. RAINFALL TOTALS
ARE ADDING UP QUICKLY THIS MORNING. RATES OF 1 TO 3 INCHES
PER HOUR ARE ARE POSSIBLE. PNS HIGHLIGHTS A FEW OF
THE HIGHER AMOUNTS WITH AROUND 8 INCHES REPORTED IN WATAUGA
COUNTY. NUMEROUS FLOOD WARNINGS IN EFFECT AT THIS TIME.
WILL CONTINUE FLOOD WATCH TODAY. MADE ADJUSTMENTS FOR THIS
AFTERNOON HIGHS. LOWERED MAXES IN THE GREENBRIER VALLEY AND RAISED
HIGH TEMPERATURES IN SOUTHEAST VIRGINIA. ALSO...CHANGES QPF VALUES
IN GRIDS FOR THIS AFTERNOON. ZONES AND ISC GRIDS WILL BE AVAILABLE
BY 1140 AM.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 730 AM EDT WED SEP 8 2004

SHORT TERM (REST OF TODAY)...

ZONES HAVE BEEN UPDATED TO REFLECT NEW TORNADO WATCH.

AVIATION...

WIDESPREAD RAIN WILL CONTINUE FOR THE REST OF THE DAY. CIGS WILL
BE MVRF...WITH IFR CONDITIONS WITHIN THE BAND OF HEAVY RAIN. THE
REMNANTS OF FRANCES WILL CREATE HIGH SHEAR CONDITONS. A TORNADO
WATCH IS IN EFFECT UNTIL 2 PM. WINDS ALSO INCREASE TO 40-50 KTS
AOB 1000 FT AGL.

THE FOLLOWING WAS ORIGINALLY ISSUED AT 414 AM EDT WED SEP 8 2004

SHORT TERM (TODAY THROUGH THURSDAY)...
USING HPC TRACK OF TD FRANCES WHICH BRINGS CENTER OF SYSTEM INTO
FAR WRN CWA BY THE END OF THE DAY. AS TD APPROACHES EXPECT WINDS
TO GRDUALLY INCREASE...ESPECIALLY AT HIGHER ELEVATIONS ALONG THE
BLUE RIDGE SOUTH OF ROA AND IN THE MOUNTAINS OF NW NC. BEST UPPER
DIFFLUENCE AND SERLY UPSLOPE FLOW WILL BE THIS AFTN AS HEAVIEST
RAIN PROGRESSES UP THE BLUE RIDGE. MODELS DRY SLOT THE FA BY 00Z
FRI TAKING DEEPER MOISTURE NORTH...BUT FNT STILL IN THE AREA UNTIL
FRI MORN SO WL CONT CHC POPS.

FLOOD WATCH WILL CONTINUE AS SEVERAL LOCATIONS IN THE NC AND FAR
SW HAVE HAD ANYWHERE FROM 1 TO 4 INCHES OF RAIN ALREADY. ONLY
MINOR CHANGES NEEDE TO MIN/MAX TEMPS THRU THUR.

LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...

HAVE ADDED IN LOW POPS ON SUN AS GFS BRINGING A SYSTEM THROUGH THE
NRN STREAM. MINIMAL CHANGE FOR THE REST OF THIS PERIOD.

AVIATION...
THE FA WILL REMAIN UNDER THE EFFECTS OF FRANCES...WITH RAIN
CONTINUING THROUGH WEDNESDAY EVENING. OVERALL...LIFR/IFR CIGS CAN BE
EXPECTED THROUGH THIS TAF PERIOD. VSBYS WILL GENERALLY BE IN THE
VFR/MVFR RANGE. LL JET WORKING ITS WAY THRU THE AREA WITH LLWS OF
120G30KT FOR AT LEAST THE NEXT 3 HOURS.  STRONGER RAIN BANDS AFTER
09Z SHOULD HELP INCREASE SFC WINDS. WINDS WILL PICK UP ACROSS THE
HIGHER ELEVATIONS...ESPECIALLY IN NW NC MTNS...AND THE VIRGINIA BLUE
RIDGE AND HIGHLANDS. DURING TOMORROW EXPECT A FEW WIND GUSTS TO 40
OR 50 MPH...BUT MOST LOCATIONS IN THE LOWER ELEVATIONS...BELOW 3000
FEET SHOULD ONLY SEE GUSTS OF 20 TO 30 MPH.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
FOR NCZ001-018-VAZ015-HIGH WIND WARNING REMAINS IN EFFECT UNTIL
MIDNIGHT EDT THURSDAY.

FOR NCZ002-VAZ007-009>014-016>020-022>024-WVZ042>045-WIND ADVISORY
IN EFFECT UNTIL MIDNIGHT EDT THURSDAY.

NC...FLOOD WATCH ALL COUNTIES UNTIL THURSDAY MORNING.

VA...FLOOD WATCH ALL COUNTIES UNTIL THURSDAY MORNING.

WV...FLOOD WATCH ALL COUNTIES UNTIL THURSDAY MORNING.
&&

SHORT TERM (UPDATE)...KK
Hazardous weather outlook, Sep 8, 5:30 AM EDT, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
530 AM EDT WED SEP 8 2004

.THE REMNANTS OF TROPICAL DEPRESSION FRANCES WILL MOVE FROM FAR
SOUTHEAST TENNESSEE INTO SOUTHERN WEST VIRGINIA BY THIS EVENING. THIS
WILL BRING WIDESPREAD RAIN...HEAVY AT TIMES TO THE REGION. AS THE LOW
APPROACHES WINDS WILL ALSO INCREASE TODAY ESPECIALLY AT HIGHER
ELEVATIONS.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).
SPOTTER ACTIVATION WILL BE LIKELY.

NCZ001-018-VAZ015-090910-
ASHE NC-GRAYSON VA-WATAUGA NC-
530 AM EDT WED SEP 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

A HIGH WIND WARNING IS IN EFFECT UNTIL MIDNIGHT TONIGHT. WIND GUSTS
UP TO 45 MPH ARE LIKELY. THE COMBINATION OF STRONG WINDS AND
SATURATED GROUND WILL LEAD TO NUMEROUS DOWNED TREES.

A FLOOD WATCH IS IN EFFECT TODAY AND TONIGHT. ANOTHER ONE TO THREE
INCHES OF RAIN IS EXPECTED BY EARLY THURSDAY MORNING. THIS WILL
RESULT IN FLOODING OF SMALL STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...

RIVER FLOODING IS POSSIBLE BY THE END OF THE WEEK AS THE HEAVY RAIN
RUNS OFF OUT OF THE HEADWATERS AND INTO THE MAINSTEM RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE CONTACTED TO RAINFALL...FLOODING AND WIND DAMAGE
INFORMATION.

NCZ002-VAZ007-009-010-012-016-WVZ042-090910-
ALLEGHANY NC-BLAND VA-CARROLL VA-MERCER WV-SMYTH VA-TAZEWELL VA-
WYTHE VA-
530 AM EDT WED SEP 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

A WIND ADVISORY IS IN EFFECT UNTIL MIDNIGHT TONIGHT. WIND GUSTS UP TO
35 MPH ARE LIKELY. THE COMBINATION OF GUSTY WINDS AND SATURATED
GROUND MAY LEAD TO DOWNED TREES.

A FLOOD WATCH IS IN EFFECT TODAY AND TONIGHT. ANOTHER ONE TO THREE
INCHES OF RAIN IS EXPECTED BY EARLY THURSDAY MORNING. THIS WILL
RESULT IN FLOODING OF SMALL STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...

RIVER FLOODING IS POSSIBLE BY THE END OF THE WEEK AS THE HEAVY RAIN
RUNS OFF OUT OF THE HEADWATERS AND INTO THE MAINSTEM RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE CONTACTED TO RAINFALL...FLOODING AND WIND DAMAGE
INFORMATION.

NCZ003>006-019-020-VAZ011-013-014-017>020-022>024-032>035-043>047-
058-059-WVZ043>045-090910-
ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA-
BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA-
CRAIG VA-FLOYD VA-FRANKLIN VA-GILES VA-GREENBRIER WV-HALIFAX VA-
HENRY VA-MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-
PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC-
SUMMERS WV-SURRY NC-WILKES NC-YADKIN NC-
530 AM EDT WED SEP 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

A FLOOD WATCH IS IN EFFECT TODAY AND TONIGHT. ANOTHER ONE TO THREE
INCHES OF RAIN IS EXPECTED BY EARLY THURSDAY MORNING. THIS WILL
RESULT IN FLOODING OF SMALL STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...

RIVER FLOODING IS POSSIBLE BY THE END OF THE WEEK AS THE HEAVY RAIN
RUNS OFF OUT OF THE HEADWATERS AND INTO THE MAINSTEM RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE CONTACTED TO RAINFALL...FLOODING AND WIND DAMAGE
INFORMATION.

In the hours before

Special weather statement, Sep 8, 7:40 AM EDT, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
740 AM EDT WED SEP 8 2004

NCZ001>006-018-019-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-081730-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-
740 AM EDT WED SEP 8 2004

THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY. THE REMNANTS OF
TROPICAL DEPRESSION FRANCES WILL PRODUCE CONDITIONS FAVORABLE FOR
TORNADOES. A TORNADO WATCH IS IN EFFECT FOR MUCH OF VIRGINIA AND
NORTH CAROLINA ALONG AND EAST OF THE BLUE RIDGE.

IN ADDITION...THE SATURATED GROUND COMBINES WITH STRONG GUSTY WINDS
WILL LEAD TO DOWNED TREES...ESPECIALLY AT HIGHER ELEVATIONS WEST OF
THE BLUE RIDGE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Sep 8, 12:31 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1231 PM EDT WED SEP 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1158 AM     TSTM WND DMG     10 SW WENTWORTH         36.30N 79.89W
09/08/2004                   ROCKINGHAM         NC   LAW ENFORCEMENT

            SEVERAL DOWNED TREES

&&

HJL

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 11:15 AM EDTSevere Thunderstorm WarningRNKFranklin60 min
Sep 8, 1:41 PM EDTTornado WarningRNKPittsylvania34 min
Sep 8, 1:49 PM EDTSevere Thunderstorm WarningRNKHalifax56 min
Sep 8, 2:00 PM EDTSevere Thunderstorm WarningRNKCampbell45 min

Nearby

Flash Flood Warnings in Virginia, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.